The aim of this study was to determine the incidence of respiratory depression following the use of diazepam in children presenting with seizures. All children presenting with seizures to a children's A & E department over a period of 9 months were studied prospectively. Respiratory depression was defined as a fall in respiratory rate or oxygen saturation, or apnoea resulting in ventilation or resuscitation with bag-and-mask oxygen. There were 130 patient episodes involving 97 children who received treatment for their seizures before admission and/or in the A & E department. Administration of diazepam resulted in 122 patient episodes. The route of administration was rectal in 91 episodes, intravenous in 12 episodes, and both rectal and intravenous in 19 episodes. Eleven children had respiratory depression in relation to diazepam administration. Eight of these children required ventilation. The overall incidence of respiratory depression following the use of diazepam was 9%. The incidence of respiratory depression following diazepam given intravenously or rectally is high. The use of diazepam as first-line therapy for children with acute seizures needs to be reviewed.